Texas, 2017

Drought in Texas, January 17 to 23, 2017

January 17 to 23, 2017 · NWS BRO · 1 event in 1 county or zone

Dry conditions that plagued Northeast Kenedy County during December, when less than half an inch of rain fell, continued into January, resulting in drought conditions intensifying and Severe (D2) drought conditions returning to NE Kenedy County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Dry conditions that plagued Northeast Kenedy County during December, when less than half an inch of rain fell, continued into January, resulting in drought conditions intensifying and Severe (D2) drought conditions returning to NE Kenedy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 16, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 16, 11:33 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1133 PM CST Mon Jan 16 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Clouds are expected to increase and lower as moisture
increases east and across a stationary front extending from KBKS to
west of KMFE. Patchy MVFR has been observed prior to 06Z and this
trend of lowering clouds should continue overnight. MVFR cigs to
become more widespread with possible IFR cigs and MVFR vsby
conditions developing around sunrise Tuesday.  Daytime heating and
an moderate increase in southeast winds Tuesday afternoon should be
sufficient to mix out the stratus with VFr conditions returning. A
few gulf showers are possible in the KBRO area around sunrise with
isolated showers developing throughout the region later Tuesday
with best chances for the terminals to be impacting by any
convection will be Tuesday night into Wednesday.
&&

.PREV DISCUSSION... /issued 900 PM CST Mon Jan 16 2017/

DISCUSSION...A few minor changes to the overnight forecast that
mainly impact the coastal waters. Also, adjusted some pops and
weather for Tuesday. Added a few showers over the coastal waters
with a moist southeast flow deepening the moisture overnight.
Showers were observed last night and with a stationary front
located over the Western CWA do not see any reason for another
round of isolated activity offshore with maybe a few reaching Port
Isabel, SPI and possibly Brownsville. For Tuesday kept some low
pops in during the day and delayed the onset of any thunder until
the afternoon once some daytime heating gets going. Better chances
for rain looks on track for Tuesday night into Wednesday as the
next upper trough and its associated front push into the region.
Cut back on pops just a bit but kept best chance north and west
closer to the front and upper jet dynamics.

PREV DISCUSSION... /issued 557 PM CST Mon Jan 16 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Low level moisture increases tonight with a stalled
front along a KHBV to Rio Grande City line. VFR conditions are
expected this evening with MVFR cigs developing around midnight
and continuing through much of Tuesday morning. Light southeast
winds could become light enough to allow for some patchy MVFR vsby
and possibly cigs approaching IFR around sunrise Tuesday. As the
front dissipates or retreats northwest late Tuesday morning
southeast winds increase and lower clouds break with VFR
conditions resuming Tuesday afternoon.

PREV DISCUSSION... /issued 341 PM CST Mon Jan 16 2017/

SHORT TERM (Tonight through Tuesday Night): Latest surface analysis
indicates a weak cold front draped across the central portions of
the forecast area. Gusty southerly winds prevail near the coast with
light west to northwest winds across the western portions of Deep
South Texas this afternoon. The frontal boundary will continue to
linger across the area this afternoon before drifting back to the
west later tonight. Isolated to scattered showers are forecast for
all of Deep South Texas and the Rio Grande Valley Tuesday and
Tuesday night as another weak cold front approaches the area.
Temperatures will remain above normal through the entire short term
forecast period. Patchy fog will also be possible later tonight and
late Tuesday night.

LONG TERM (Wednesday through Monday): A 500 mb closed low/trough
axis will move across northern Mexico and the south central Plains
states on Wed and Thurs. Pretty good deeper layer moisture and
instability appears to pool ahead of this trough and associated
cold front. So will maintain the threat of conv for both days as
both the GFS and ECMWF keep the best conv pops in place during
this period. As the trough axis lifts out to the east and
northeast late Thurs and Fri much drier and more stable air will
move into the region decreasing the pops pretty quickly. The drier
and more zonal 500 mb flow in addition to the increasing daytime
heating will allow the temps to warm steadily for Fri and Sat with
nil pops prevailing. However another fast moving 500 mb trough
will move out of the Desert Southwest this weekend. This will
allow another stronger but drier cold front to move through the
RGV late Sat/early Sunday. The more Pacific airmass moving in
behind this weekend front will cool down the temps closer to climo
for late January on Sun and Mon.

The GFS and ECMWF 500 mb fields are in good agreement in the
handling of the synoptic features through Day 7. Run to run GFS
MEX MOS temps and pops are pretty stable over the last several
days runs. However...fairly significant differences persist
between these two longer range models for the run to run
temps/pops with the ECMWF maintaining warmer and slightly wetter
solutions for the longer range versus the GFS. Considering the
persistent warm temps that the RGV has witnessed throughout this
winter...will lean a little more in favor of the ECMWF solution.

SPC maintains a marginal risk for svr conv mainly near the Coastal
Bend area for early Wed as the 500 mb trough axis moves closer to
the region interacting with decent instability values. Despite the
strength of the 500 mb trough axis moving through the area...the
threat for svr wx will likely be limited due to the marginal
instability. For now will not mention any severe weather in the
current forecast wording.

Overall forecast confidence in the longer range wording is above
average today.

MARINE: (Now through Tuesday Night): Buoy 42020 reported south
southeast winds around 12 knots gusting to around 14 knots with seas
of 6.6 feet with a period of 8 seconds at 14 CST/20 UTC. Moderate
winds and seas are expected to continue through the rest of the
forecast period due to persistent swells and frontal boundary across
portions of Deep South Texas and the Rio Grande Valley. Small Craft
Exercise Caution likely for portions of Lower Texas Gulf waters
through Tuesday night.

Wednesday through Saturday Night...A pretty weak PGF will prevail
over the lower TX coastline through the latter half of this week
which will keep fairly low winds and seas in place. Northwest
winds moving in behind a weekend cold front moving through the
region will allow the winds and seas to build back up near SCA
levels starting late Saturday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jan 16, 4:57 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CST MON JAN 16 2017

TXZ248>257-172300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
457 PM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
TUESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY.

THERE IS CHANCE OF THUNDERSTORMS TUESDAY EVENING AND OVERNIGHT
WITH ONE OR TWO OF THESE STORMS BECOMING STRONG TO MARGINALLY
SEVERE. THE NORTHERN RANCHLANDS AND PORTIONS OF KENEDY COUNTY LOOK
TO HAVE THE BEST CHANCE OF SEEING THE STRONG DAMAGING WIND GUSTS
WITH THESE POTENTIAL STORMS. SOME LOCALLY HEAVIER RAIN IS
POSSIBLE WITH TUESDAY NIGHT AND AGAIN WITH ADDITIONAL THUNDERSTORMS
LATER WEDNESDAY AND THURSDAY.

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF DEEP SOUTH TEXAS STRONG
NORTHWEST WINDS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-172300-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
457 PM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS COULD MOVE ACROSS
THE COASTAL WATERS TUESDAY NIGHT WITH THE STRONGEST STORMS NORTH
OF THE PORT MANSFIELD CUT. ADDITIONAL THUNDERSTORMS MAY APPROACH
STRONG LEVELS GUSTY WINDS WEDNESDAY AND THURSDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED LATE SATURDAY NIGHT AND
SUNDAY FOR ALL COASTAL WATERS AND A GALE WARNING IS POSSIBLE FOR
STRONG NORTHWEST WINDS BEHIND A PACIFIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kenedy

When
January 17, 12:00 AM CST to January 23, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A general lack of rainfall allowed for drought conditions to intensify across northeastern Kenedy County by mid January, with Severe (D2) drought conditions returning to the region.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677382.